Virginia, 2004

Flooding in Virginia, September 28 to 30, 2004

September 28 to 30, 2004 · NWS RNK · 11 events in 11 counties and zones

The remnants of Hurricane Jeanne brought torrential rains to Southwest Virginia during the 28th and 29th. On the James River, Buchanan, Holcomb Rock and Bremo Bluff had moderate flooding, while Covington, Lick Run, Lynchburg, Bent Creek and Scottsville experienced minor flooding.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Hurricane Jeanne brought torrential rains to Southwest Virginia during the 28th and 29th. This brought minor to major flooding to rivers in the area from late September into early October.On the James River, Buchanan, Holcomb Rock and Bremo Bluff had moderate flooding, while Covington, Lick Run, Lynchburg, Bent Creek and Scottsville experienced minor flooding. At Buchanan in Botetourt County, the river crested at 25.67 feet, where the flood stage is 17 feet. At Holcomb Rock in Amherst County, the river crested at 24.33 feet, where the flood stage is 22 feet. At Bremo Bluff in Buckingham County, the river crested at 26 feet, where the flood stage is 19 feet.The New River at Radford experienced minor flooding for about 6 hours during the evening of the 28th into early morning of the 29th. At Radford, the river crested at 14.95 feet, where the flood stage is 14 feet.Flooding on the headwaters of the Roanoke River was major. The city of Salem reported that all bridges over the Roanoke River were closed. An aparment complex was evacuated, and subsequently received significant damage to all ground level apartments. In Roanoke, numerous residential areas were evacuated. The Roanoke River crested near 17.9 feet in Roanoke at 1530 on the 28th. This flood ranks as 7th highest flood on record, with records beginning in 1877. It is the highest the river has been since April 1992. The only other flooding which occurred on the Roanoke River was at Randolph in Charlotte County. The flooding in Randolph was minor, and occurred from late morning on the 29th, into early October.On the Dan River, moderate flooding occurred in Danville. The river rose above flood stage on the afternoon of the 28th, crested early in the morning on the 30th, then fell below flood stage on the afternoon of the 30th. Minor flooding occurred at Paces in Halifax County, with moderate flooding at South Boston in Halifax County. The Dan River at South Boston remained in flood into early October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 28, 6:41 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 28, 6:41 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 AM EDT TUE SEP 28 2004

.AVIATION...

IFR WITH OCNL MVFR CONDITIONS WILL CONTINUE THIS MORNING AS
RAINBANDS ASSOCD WITH JEANNE MOVE THROUGH THE REGION. THE RAIN
SHOULD BEGIN TO TAPER OFF THIS AFTN WITH A SLOW TRANSITION TO MVFR
VSBYS AND CIGS AFTER 16Z. CLOUDS ARE EXPECTED TO DECREASE EAST OF
THE MOUNTAINS LATER TNGT WITH MVFR CIGS LINGERING AT BLF/LWB THRU
EARLY WED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 315 AM EDT TUE SEP 28 2004

SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...

REMNANT JEANNE LOW MOVING OUT OF NE GA AND SHOULD WORK NEWD INTO NW NC
BY MIDDAY PER AXIS OF ONGOING PRES FALLS AND LOCATION OF INSTAB
GRADIENT ALONG RESIDUAL INLAND COASTAL FRONT. EXPECT CURRENT HEAVY
RAINBANDS TO SLOWLY SHIFT OUT INTO THE ERN ZONES THIS MORNING WITH THE
SW EASING OFF TO LIGHTER SHRA CLOSER TO THE LOW CENTER. THIS SUPPORTED
BY BOTH MOST MODEL GUIDANCE IN SHIFTING BETTER UVV WELL E OF THE CWA
AFTER 18Z WHICH MAY EVEN BE A BIT SLOW. THEREFORE PLAN TO CONT GOING
CAT POPS ALL AREAS EARLY...THEN TAPERING TO CHCY FROM W TO E THRU THE
AFTN. HAVE DOUBTS ABOUT MUCH ADDED FLOODING SW WHERE RAIN WILL DIMINISH
QUICKER BUT FOR NOW WILL KEEP FFA SINCE RUNOFF ONGOING AND ADD A COUPLE
CTYS SE WVA FOR EARLY DOWNPOURS. DEEP COOL POOL HAS LIMITED MIXING OF
WINDS IN ADVISORY AREA AS EXPECT AGAIN THAT BEST SPEEDS LIKELY LATER
THIS AFTN IN WAKE OF JEANNE AS FRONT/CAA ARRIVE. WITH WET GROUND ALSO
SOME POTENTIAL TO GET A FEW TREES DOWN OUTSIDE ADVISORY AREA GIVEN 3-4
MB PRES RISES BUT SINCE IFFY WONT EXPAND NPW. ALSO SOME CONCERN WITH
ISOLD TOR POTENTIAL FAR SE WHERE NOSE OF LI GRADIENT HAS WORKED IN
AHEAD OF MAIN APCHG BAND. WILL ISSUE OUTLOOK TO COVER FOR THIS EARLY ON
AS WELL. TEMPS TRICKY AS TROPICAL AIR MAKES A RUN OVER THE SE EARLY ON
AND COOL POOL STAYS PUT BEFORE NW FLOW BREAKS THRU INVERSION LATER ON.
THUS WILL BUMP HIGHS UP SOME E AND STAY WITH SMALL DIURNAL RANGE W
ATTM.

5H TROF TO SWEEP LINGERING DEEP RH QUICKLY E THIS EVENING WITH GOOD
SHOT OF SUBSIDENCE AND NEGATIVE THETA ADVECTION KICKING IN. EXPECT WILL
SEE EXODUS OF ALL -RA AFTER DARK SO WILL CUT BACK POPS TO EARLY MAINLY
E AND INDICATE SOME BREAKS IN DOWNSLOPE FLOW. LOWS WILL FALL INTO THE
40S NW BUT LIKELY STAY ABOVE GUIDANCE ELSW AS GOOD MIXING LINGERS.

LONG TERM (WEDNESDAY THROUGH MONDAY)...

FRONT STALLS S OF THE AREA WED WITH SURFACE HIGH PRES BRIDGING ACROSS
THE MID ATLC THRU THU. MODELS INDICATE A WEAK INVERTED TROF REFLECTION
W OF THE MTNS BY THU WITH LIGHT SE FLOW BRINGING RH BACK UP THE SLOPES
THU/FRI. ETA EVEN PRINTING OUT SOME LIGHT QPF AS NRN S/W ACTS TO
ENHANCE LIFT WHILE THE GFS/CANADIAN SHOWING ONLY MORE CLOUDS. SINCE RH
APPEARS SHALLOW IN WAKE OF JEANNE...PLAN TO BOOST CLOUDS WED/THU BUT
WITHOUT POPS. NEXT NRN STREAM DIGGING 5H TROF NOW PROGGED BY THE GFS TO
ZIP SE TOWARD THE AREA FRI BEFORE SLIDING A DECENT FALLISH COLD FRONT
THRU LATE SAT INTO SUNDAY. TIMING BRINGS AXIS OF DEEPER MOISTURE INTO
THE AREA LATE SAT THEN OFFSHORE SUNDAY. ALTHO BEST SUPPORT SHIFTS N
APPEARS ENOUGH RH TO ADD LOW CHC -SHRA SAT-SAT NGT ALONG THE FRONT.
ENOUGH WAA TO INCREASE TEMPS FRI/SAT AHEAD OF THE BNDRY BEFORE LOWERING
HIGHS MON WITH THE GFS SHOWING THE 85H 0C LINE OVER SE WVA LATE MON.

AVIATION...

WITH CLOUDS AND RAIN FROM TROPICAL DEPRESSION JEANNE...LIFR TO VLIFR
CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS MORNING.
ISOLATED POCKET OF MVFR WILL BE SHORT LIVED THIS MORNING. IN GENERAL
CIGS AND VSBYS WL STAY AOB IFR UNTIL THE RAIN TAPER OFF TUESDAY
AFTERNOON. IMPROVING CONDITIONS WILL OCCUR DURING TUESDAY EVENING AND
TUESDAY NIGHT.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

AVIATION (UPDATE)...JH
Hazardous weather outlook, Sep 28, 3:33 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 AM EDT TUE SEP 28 2004

NCZ001-002-018-VAZ015-290831-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THIS MORNING.
ADDITIONAL HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING OF SMALLER
STREAMS AND CREEKS. IN ADDITION GUSTY WINDS OF 15 TO 30 MPH WITH
GUSTS TO 50 MPH ACROSS THE HIGHER ELEVATIONS MAY OCCUR IN SHOWERS
THIS MORNING...AND LATER THIS AFTERNOON AS HIGH PRESSURE BUILDS IN.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003>006-019-020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-290831-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-
HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-WYTHE VA-YADKIN NC-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL MOVE ACROSS THE AREA THROUGH EARLY THIS
AFTERNOON PRODUCING HEAVY RAIN AND SOME FLOODING. IN ADDITION GUSTY
WINDS TO 35 MPH MAY OCCUR WITH SOME OF THE RAINBANDS...AS WELL AS
BEHIND THE SYSTEM LATER THIS AFTERNOON.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ007-009-WVZ042-043-290831-
MERCER WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-
433 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE REMNANTS OF JEANNE WILL CONTINUE TO PRODUCE WIDESPREAD RAINFALL
THROUGH LATE THIS MORNING. SOME LOCALIZED FLOODING OF POOR DRAINAGE
AREAS COULD OCCUR.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 28, 2:56 AM EST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE SEP 28 2004

NCZ005-006-VAZ043>046-058-059-281500-
APPOMATTOX VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
356 AM EDT TUE SEP 28 2004

...ISOLATED TORNADOES POSSIBLE IN RAINBANDS THIS MORNING...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL MOVE NORTHEAST
PASSING JUST SOUTH OF THE AREA BY THIS AFTERNOON. RAINBANDS IN
ADVANCE OF THE CENTER OF THIS SYSTEM COULD PRODUCE ISOLATED WIND
DAMAGE...AS WELL AS THE POSSIBILITY OF A SHORT LIVED TORNADO OR TWO.
LOCATIONS IN PARTS OF SOUTHSIDE VIRGINIA...MAINLY SOUTH OF HIGHWAY
FOUR SIXTY ARE MORE APT TO SEE THE STRONGER STORMS BEFORE CONDITIONS
IMPROVE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 28, 4:51 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0426 AM     FLASH FLOOD      DANBURY                 36.41N 80.21W
09/28/2004                   STOKES             NC   LAW ENFORCEMENT

            SEVERE FLOODING...ELEMENTARY SCHOOL FLOODED

0530 AM     FLASH FLOOD      FLOYD                   36.92N 80.32W
09/28/2004                   FLOYD              VA   LAW ENFORCEMENT

            ROUTE 8 FLOODED...SECONDARY ROADS WASHED OUT.

0405 AM     FLASH FLOOD      STUART                  36.63N 80.28W
09/28/2004                   PATRICK            VA   LAW ENFORCEMENT

            FLOODING...MUDSLIDES ACROSS COUNTY

&&

JH
Local storm report, Sep 28, 5:10 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 AM EDT TUE SEP 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0538 AM     TSTM WND DMG     CALLANDS                36.82N 79.58W
09/28/2004                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON MOBILE HOME.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Roanoke / Salem / Roanoke

When
September 28, 8:15 AM EST to September 29, 3:15 AM EST
Where
Roanoke / Salem / Roanoke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

Flood, Pittsylvania / Danville

When
September 28, 3:00 PM EST to September 30, 2:00 PM EST
Where
Pittsylvania / Danville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Flood, Botetourt

When
September 28, 3:30 PM EST to September 29, 7:30 PM EST
Where
Botetourt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Alleghany / Clifton Forge / Covington

When
September 28, 6:30 PM EST to 8:30 PM EST
Where
Alleghany / Clifton Forge / Covington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Flood, Montgomery / Radford

When
September 28, 7:45 PM EST to September 29, 2:00 AM EST
Where
Montgomery / Radford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Flood, Halifax

When
September 29, 2:00 AM EST to September 30, 11:59 PM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Amherst

When
September 29, 5:30 AM EST to 9:30 PM EST
Where
Amherst forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Flood, Campbell / Lynchburg

When
September 29, 5:30 AM EST to 9:00 PM EST
Where
Campbell / Lynchburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Flood, Charlotte

When
September 29, 11:15 AM EST to September 30, 11:59 PM EST
Where
Charlotte forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flood, Appomattox

When
September 29, 2:30 PM EST to September 30, 3:15 AM EST
Where
Appomattox forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Flood, Buckingham

When
September 29, 4:00 PM EST to September 30, 10:00 PM EST
Where
Buckingham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426118, 5426120, 5426112, 5426111, 5426117, 5426121, 5426113, 5426114, 5426119, 5426115, 5426116.